Alabama, 2020

Damaging Wind in Alabama, September 12, 2020

September 12, 2020 · NWS HUN · 1 event in 1 county or zone

A cluster of thunderstorms developed during peak afternoon heating. One of these storms produced an isolated report of damaging wind in Lauderdale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of thunderstorms developed during peak afternoon heating. One of these storms produced an isolated report of damaging wind in Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 12, 12:58 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 12, 12:58 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
158 PM CDT Sat Sep 12 2020

.NEAR TERM...(Tonight)
Issued at 158 PM CDT Sat Sep 12 2020

Inverted sfc trough remains in place invof the cntrl TN Valley this
Sat afternoon, and is translating into clusters of showers/tstms,
mainly across portions of NW AL. A weak upper disturbance is also
gradually lifting to the NNE over parts of west/mid TN into north
MS/NW AL, and is likely aiding in some of the convective development.
Elsewhere, deep layer SE flow is allowing iso/sct areas of showers,
along with a few storms, to develop over portions of north GA into NE
AL/srn mid TN. This activity should generally continue into the early
evening hrs before diminishing some with the loss of daytime heating.
A thickening moisture column coupled with some weak training of cells
back to the south may translate into some locally heavy rainfall at
times, mainly over portions of NW AL until later this evening. Given
the high moisture content, some rain chances will remain in place
into the overnight hrs, as early morning lows Sun fall predom into
the lower 70s/near 70F.

.SHORT TERM...(Sunday through Monday night)
Issued at 158 PM CDT Sat Sep 12 2020

Moisture/rainfall may then become more aligned to a weak frontal
boundary draped from the OH Valley SW into the Mid South/srn Plains
areas going into the day Sun. This would translate into a noticeable
gradient in rain chances from NW AL ewd, with higher the prob located
to the west. This weak front then drifts SE Sun night into Mon, with
again higher rain chances located along/just ahead of the front into
NW AL. Afternoon temps on Sun look to trend near seasonal, with
highs mainly in the upper 80s for most spots, before temps fall into
the upper 60s/near 70F Sun night. The wx heading into the new work
week may then become more dependent on the eventual track of Tropical
Cyclone Sally, as the system approaches the north cntrl Gulf. Outer
rainbands associated with this system main begin to spread WNW during
the day Mon, aided by an increase in latent heating. These rain
chances will then diminish Mon evening, although a low prob will
continue into early Tue morning given the likelihood of a tropical
air mass developing over much of the region. Afternoon highs on Mon
look to climb predom into the mid/upper 80s, before dropping into the
upper 60s Mon night.

.LONG TERM...(Tuesday through Friday)
Issued at 158 PM CDT Sat Sep 12 2020

As we head into the long term, the primary weather concern will be
TS Sally and any potential impacts we may see here in the TN Valley.
Early next week Sally will move into the North-Central Gulf Coast
but start to lose momentum as it encounters weaker steering flow and
a stalled boundary. This boundary is expected to be south of us and
the convergence is where the greatest rainfall will occur, but we
could still see some showers and thunderstorms up here on Tuesday.
Tropical moisture will start to stream in on Tuesday but really pick
up on Wednesday as we get a better fetch of Gulf moisture, rising
PWATs to 2 inches. Look for TS Sally to bring increased rain chances
through Thursday to the TN Valley, with the highest coverage during
the afternoon hours. With the amount of moisture in place, these
storms are expected to bring heavy rainfall. Will be watching trends
in upcoming guidance to see if there is better agreement in the
position of the front, how far the moisture plume reaches and the
track of Sally once it is inland. With the increase in rainfall and
cloud cover, will see cooler temps in the lower 80s, maybe the upper
70s, linger through the week. Overnight lows will be in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1212 PM CDT Sat Sep 12 2020

An inverted sfc trough invof the area is translating into shra/tsra,
mainly across NW AL near the KMSL terminal. Additional shra/tsra are
possible across the remainder of the area later this afternoon, as
latent heating increases. Brief MVFR conds are possible in/near any
of the heavier rainfall. Much of this convection should taper off
later this evening to the north, as max heating diminishes, with VFR
conds generally prevailing into Sun morning. SE winds near 10kt will
become light/var this evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...JMS
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 12, 1:25 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
225 PM CDT Sat Sep 12 2020

ALZ001>010-016-TNZ076-096-097-131100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
225 PM CDT Sat Sep 12 2020

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will continue into the evening hours, mainly
for portions of northwest Alabama. Brief gusty winds and locally
heavy rainfall are possible with some of these storms, especially for
northwest Alabama. Minor flooding of roads and low lying areas are
possible in areas which receive multiple rounds of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are anticipated each day, as a
stalled frontal boundary across the Tennessee Valley will begin to
interact with increasing amounts of tropical moisture. Brief gusty
wind and locally heavy rainfall will again be possible with some of
these storms.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
September 12, 2:37 PM CST
Where
Lauderdale County, 1.49 mi NNW of Cloverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.950, -87.780

Trees and power lines were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921274.